Illinois, 2009

Hail in Illinois, August 3, 2009

August 3, 2009 · NWS ILX · 3 events in 2 counties and zones

A cluster of thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of August 3rd, then tracked southeastward into Scott and Morgan counties. A few of the storms produced hail up to one inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms developed along an outflow boundary across west-central Illinois during the afternoon of August 3rd, then tracked southeastward into Scott and Morgan counties. A few of the storms produced hail up to one inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 3, 1:23 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 3, 1:23 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
223 PM CDT MON AUG 3 2009

.DISCUSSION...
ISSUED 200 PM CDT MON AUG 3 2009

MORNING SHOWERS AND THUNDERSTORMS HAVE DECREASED IN COVERAGE EARLY
THIS AFTERNOON WITH ONE SMALL CLUSTER OF STORMS ACRS WRN IL. WEAK
SHORTWAVE THAT HELPED SPARK THE STORMS EARLY IN THE MORNING IS IN
THE PROCESS PUSHING ACRS CNTRL IL BY MID AFTERNOON. HIGH THETA-E
AIR ACRS WRN MO FUELING THE STORMS ACRS WRN IL EARLY THIS AFTN
WITH OUR MAIN FORECAST CHALLENGE BEING COVERAGE OF STORMS THRU
TUE EVENING AND THEN TEMPERATURES FOR THE END OF THE WEEK AND
NEXT WEEKEND AS HEAT BUILDS INTO THE MIDWEST.

SHORT TERM...TONIGHT THROUGH THURSDAY

MODELS CONTINUING TO HAVE DIFFICULTY WITH THE CONVECTION AND ANY
MESOSCALE BOUNDARIES PRODUCED BY THE STORMS. OPERATIONAL GFS AND
NAM-WRF...ALONG WITH THE HI-RES WRF MODEL FROM SPC OFFERING
DIFFERENT OPINIONS AS TO WHERE THE STORMS WL INCREASE IN COVERAGE
OVERNIGHT. PROBABLY THE BEST WAY TO GO IN THIS SITUATION FOR TNT
INTO TUE IS WITH CONCEPTUAL MODELS...RATHER THAN TRY TO CHASE THE
QPF FILED WITH EACH SOLUTION. BEST LOW LEVEL THETA-E ADVECTION AND
LOW LEVEL JET SUPPORT WOULD FAVOR NE MO/WEST CNTRL IL WITH CONVECTION
TNT INTO TUE MRNG WITH A GRDL EXPANSION E AND SOUTHEAST OVERNIGHT
AS THE JET VEERS MORE INTO A WESTERLY DIRECTION. PWAT VALUES TO
OUR WEST FEEDING THESE STORMS AROUND 1.75 INCHES SO AFTER THE
EARLY EVENING SEVERE THREAT...WITH DAMAGING WINDS AND LARGE HAIL
THE PRIMARY CONCERN...THE MODE WITH SWITCH TO MORE OF A HEAVY RAIN
THREAT. BASED ON THE 850 MB THETA-E GRADIENT AND MOISTURE
CONVERGENCE...AS WELL AS THE OUTFLOW BOUNDARY FROM THE MORNING
CONVECTION...IT APPEARS FROM WEST CNTRL IL SE THRU SE IL WL HAVE
THE BETTER COVERAGE OF CONVECTION TNT.

FURTHER NORTH...A COLD FRONT WILL MAKE ITS WAY SE INTO THE LOWER
LAKES TNT AND THAT WL PROVIDE ANOTHER FOCUS FOR SCATTERED STORMS.
HIGHEST POPS WL BE FROM WRN IL SE THRU SE IL WITH PROGRESSIVELY
LOWER POPS NORTH. IF CONVECTION CAN GET SOME ORGANIZATION TO IT
TNT INTO TUE MRNG...THE NEXT PROBLEM WL BE TRYING TO DETAIL WHERE
RENEWED DEVELOPMENT WL TAKE PLACE AS THE FRONT SETTLES SOUTH INTO
CNTRL IL. NOT REAL CONFIDENT ON ANY ONE LOCATION AT THIS POINT BUT
BASED ON THE EXPECTED COVERAGE TNT...IT APPEARS THE HIGHER POPS WL
BE NEEDED ACRS THE SOUTH HALF OF THE FORECAST AREA ON TUESDAY. THE
ACTUAL SYNOPTIC SCALE BOUNDARY WL EDGE ITS WAY ACRS THE FCST AREA
TUE NIGHT INTO EARLY WED WITH A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS. WEAK HIGH PRESSURE IS THEN EXPECTED TO PUSH SOUTHEAST
INTO THE GREAT LAKES REGION LATER WEDNESDAY BRINGING DRIER AIR SOUTH
INTO THE FORECAST WITH A TEMPORARY END TO THE RAIN CHANCES INTO THU.

LONG TERM...FRIDAY THROUGH MONDAY

LITTLE CHANGE SEEN WITH THE MEDIUM RANGE PERIOD AS MODELS ARE NOW
CONSISTENTLY SUPPORTING THE IDEA OF UPPER LEVEL RIDGING BUILDING
NWD ACRS THE MIDWEST AS THE PERSISTENT COOL UPPER LOW NORTH OF
THE LAKES DRIFTS NORTH. THIS WILL BRING SUMMER-LIKE WEATHER BACK
INTO THE AREA STARTING EITHER LATE FRIDAY OR SATURDAY WITH AFTN
TEMPS ON SATURDAY THRU MONDAY AOA 90 DEGREES. LATEST ECMWF MODEL
CONTINUES THIS TREND WITH THE STRONGER WESTERLY FLOW WELL NORTH OF
OUR AREA BY THE WEEKEND AND INTO EARLY NEXT WEEK...AS A RESULT...
ONCE THE WARM FRONT SHIFTS TO OUR NORTH BY LATE FRIDAY OR EARLY
SATURDAY CONVECTION CHANCES WILL DIMINISH AND THE HEAT WILL BE ON.

SMITH
&&

.AVIATION...
ISSUED 1250 PM CDT MON AUG 3 2009
NOT A LOT OF CHANGE IN FORECAST. GUSTY SWRLY WINDS TO CONTINUE
MIXED WITH MOSTLY VFR CONDITIONS AND SCT TS POSSIBLE THIS
AFTERNOON. GUIDANCE HAS DROPPED THE FORECAST VISIBILITY TO MVFR
FOR SOME LOCATIONS...BUT WAS POSSIBLY BASED ON A MUCH MORE
WIDESPREAD RAIN SHIELD THIS MORNING. HAVE HELD BACK ON DROPPED
VSBYS FOR NOW...AND KEPT THE MENTION OF TS TO VC IN SPI AND DEC.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 3, 10:22 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT MON AUG 3 2009

ILZ027>031-036>038-040>043-047>053-061-041630-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-
TAZEWELL-WOODFORD-
1122 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE
AREA...AND SOME OF THE STORMS COULD BECOME SEVERE. THE OVERALL
THREAT FOR SEVERE WEATHER WILL NOT BE WIDESPREAD...BUT THE
STRONGER STORMS COULD PRODUCE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MAIN COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...WITH A
RENEWED THREAT FOR ADDITIONAL THUNDERSTORMS AS IT MOVES THROUGH.
SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL AND STRONG
WINDS DURING THE AFTERNOON AND EVENING HOURS. AFTER THAT...THE
MAIN THREAT FOR SEVERE SHOULD SHIFT TO THE SOUTH AND WEST OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ044>046-054>057-062-063-066>068-071>073-041630-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-VERMILION-
1122 AM CDT MON AUG 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER THE
AREA...AND THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MAIN COLD FRONT WILL MOVE INTO THE AREA ON TUESDAY...WITH A
RENEWED THREAT FOR ADDITIONAL THUNDERSTORMS AS IT MOVES THROUGH.
SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL AND STRONG
WINDS DURING THE AFTERNOON AND EVENING HOURS. AFTER THAT...THE
MAIN THREAT FOR SEVERE SHOULD SHIFT TO THE SOUTH AND WEST OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

HJS

In the hours before

Special weather statement, Aug 3, 12:21 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
121 PM CDT MON AUG 3 2009

ILZ049-031915-
SCOTT-
121 PM CDT MON AUG 3 2009

...SIGNIFICANT WEATHER ALERT FOR SCOTT COUNTY UNTIL 215 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRIGGSVILLE...OR NEAR PITTSFIELD...MOVING
SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  NAPLES...
  WINCHESTER...
  ALSEY...
  MANCHESTER...

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3977 9061 3975 9038 3966 9038 3967 9035
      3964 9035 3964 9030 3952 9030 3953 9057
      3964 9060 3970 9065
TIME...MOT...LOC 1820Z 299DEG 26KT 3967 9077

The radar

The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 19:55 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Scott

When
August 3, 1:56 PM CST to 1:57 PM CST
Where
Scott County, Winchester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
39.630, -90.470

Hail, Scott

When
August 3, 1:59 PM CST to 2:00 PM CST
Where
Scott County, Winchester
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.630, -90.470

Hail, Morgan

When
August 3, 2:18 PM CST to 2:19 PM CST
Where
Morgan County, 3.19 mi W of Woodson
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.630, -90.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192175, 192176, 192177.